Back to Ask the Diabetes Team Ask the Diabetes Team

From Astoria, New York, USA:

My husband has mood swings and claims that this happens after he has eaten something that contains too much sugar or if he didn't have a meal on time. I think that this happens because he must be using alcohol or drugs. He is 48 years old and is on oral hypoglycemic agents to control his diabetes. When he is in one of his moods he slurs his speech and babbles on for hours about the same subject. If I don't agree with him, he can become verbally abusive and is ready to fight with anyone who crosses his path. After his initial outburst he will go to bed and sleep for many hours, sometimes missing meals. Just yesterday he went to bed at 6:30pm and when I left this morning at 8:30am he was still in a deep sleep. He won't discuss his doctor visits, medication, etc with me so I am totally in the dark about his condition. Is it possible that diabetes can make a person behave this way?


It is very possible that very low blood sugars are causing him to act this way. It sounds like his behavior, whatever the reason, is interfering with your marriage. I believe that if he wants his marriage to work, he needs to share with you and attempt to improve his control. His poor communication about his diabetes control may be a warning about his attitude towards his diabetes. Maybe he is in denial. He sounds like he could be doing much more to help himself. At a time when is lucid, I would address this with him. As for the times when he demonstrates mental status changes, try to get him to check his blood sugar so you can document whether it is low or not. His doctor will need this information. However, in no circumstance should you put yourself at risk. Good luck. I hope you can work this out.


Original posting 20 Aug 2002
Posted to Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.